Alert archive / Montana / Special Weather Statements in 2010

Special Weather Statement, NWS Missoula, MT

August 2, 2010Flathead County, Montana

NWS Missoula, MT issued this special weather statement at Aug 2, 2010, 3:13 PM MDT for Flathead County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2010, 3:13 PM MDT (21:13 UTC)
Expired
Aug 2, 2010, 3:45 PM MDT
In force
32 min
Issued by
NWS Missoula, MT

County Flathead County, MT

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2010-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2010-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WWUS85 KMSO 022113
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
313 PM MDT MON AUG 2 2010

MTZ002-022145-
WEST GLACIER REGION-
313 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
345 PM MDT...

AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES NORTH OF WEST GLACIER...OR 41 MILES
NORTH OF EVERGREEN...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE MCDONALD AND 
GOING TO THE SUN ROAD UP TO LOGAN PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4887 11402 4882 11397 4882 11394 4884 11391
      4884 11385 4880 11375 4877 11377 4871 11369
      4861 11373 4858 11367 4852 11374 4877 11418
      4891 11402
TIME...MOT...LOC 2112Z 307DEG 21KT 4879 11398

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:31 PM MDT, 42 minutes earlier.

Area forecast discussion, Aug 2, 2:31 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
231 PM MDT MON AUG 2 2010

.DISCUSSION...A LOW PRESSURE TROF CONTINUES OVER THE PACIFIC
NORTHWEST STATES. A SHORT WAVE WITHIN THIS TROF IS MOVING THROUGH
SOUTHERN BRITISH COLUMBIA AND NORTHWEST MONTANA. INSTABILITY FROM
THIS WAVE HAS ALREADY TRIGGERED A FEW THUNDERSTORMS...THE
STRONGEST NEAR EUREKA. CONVECTION IS POSSIBLE IN NORTHWEST
MONTANA THROUGH THE EVENING HOURS...ESPECIALLY ALONG THE CANADIAN
BORDER WHERE THE STRONGEST STORMS ARE POSSIBLE.

TUESDAY A SURFACE HIGH IN CANADA WILL MOVE INTO CENTRAL MONTANA.
THIS WILL RESULT IN AN INCREASING SURFACE PRESSURE GRADIENT OVER
WESTERN MONTANA. AS A RESULT EASTERLY WINDS FROM ACROSS THE DIVIDE
WILL INCREASE LATE TUESDAY IN TO WEDNESDAY. UNSTABLE AIR AND LOW
LEVEL MOISTURE IN PLACE WITH THIS BOUNDARY WILL BE CONDUCIVE FOR
SCATTERED SHOWERS AND STORMS ACROSS MUCH OF WESTERN MONTANA.

WEDNESDAY A SLIGHTLY MORE STABLE AIR IS ANTICIPATED AS A RIDGE OF
HIGH PRESSURE AMPLIFIES OVER THE NORTHERN ROCKIES. THOUGH A FEW
AFTERNOON SHOWERS OR THUNDERSTORMS ARE POSSIBLE IN CENTRAL IDAHO.
TEMPERATURES WILL BEGIN TO WARM UP TO SLIGHTLY ABOVE NORMAL
READINGS APPROACHING THE 90 DEGREE MARK IN MANY VALLEY LOCATIONS.

SOUTHWESTERLY FLOW WILL BUILD OVER THE NORTHERN ROCKIES
THURSDAY...CONTINUING THE WARMING TREND WITH TEMPERATURES SEVERAL
DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. WEAK IMPULSES OF
ENERGY AND MOISTURE WILL MAKE THEIR WAY THROUGH THE FLOW...BRINGING
A POTENTIAL FOR MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH
THE WEEKEND. FORECAST MODELS BEGIN TO DIVERGE ON THE STRENGTH OF YET
ANOTHER TROUGH BUILDING OVER THE PACIFIC NORTHWEST BY SUNDAY...AND
THUS CONFIDENCE PARTICULARLY IN TERMS OF PRECIPITATION CHANCES
BEGINS TO DECREASE SUNDAY INTO EARLY NEXT WEEK.

&&

.AVIATION...PERISISTENT SOUTHWEST FLOW AND AN EXITING UPPER LEVEL
TROUGH WILL KEEP THE CHANCE OF ISOLATED SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS NORTHWEST MONTANA...POSSIBLY NEAR KGPI...FOR
THE REMAINDER OF THIS EVENING. ELSEWHERE...PARTLY TO MOSTLY CLEAR
SKIES WITH BREEZY AFTERNOON MIXING WINDS CAN BE EXPECTED. FOR
TUESDAY...THE UPPER LEVEL RIDGE WILL BUILD BACK INTO THE REGION FROM
THE CENTRAL PLAINS...INTRODUCING EASTERLY FLOW INTO THE NORTHERN
ROCKIES AND AREA TERMINALS. PLENTY OF MOISTURE AND INSTABILITY IN
THE AREA WILL ALLOW FOR AFTERNOON SHOWER AND THUNDER DEVELOPMENT
ACROSS THE NORTHERN ROCKIES TUESDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....PALLISTER
AVIATION...NOLTE

In the hours before

Special weather statement, Aug 2, 1:39 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
139 PM MDT MON AUG 2 2010

MTZ001-002-022030-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
139 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND
NORTHWESTERN FLATHEAD COUNTIES UNTIL 230 PM MDT...

AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
EUREKA TO 12 MILES SOUTHEAST OF EUREKA...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAINLY RURAL AREAS
OFNORTHEASTERN LINCOLN AND NORTHWESTERN FLATHEAD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4875 11432 4869 11486 4899 11515 4900 11514
      4900 11456
TIME...MOT...LOC 1938Z 260DEG 12KT 4898 11498 4878 11479
Special weather statement, Aug 2, 2:42 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
242 PM MDT MON AUG 2 2010

MTZ002-022115-
WEST GLACIER REGION-
242 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
315 PM MDT...

AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 29 MILES NORTHWEST OF WEST GLACIER...OR 45 MILES
NORTH OF EVERGREEN...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF NORTHERN FLATHEAD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4896 11402 4887 11402 4882 11397 4882 11394
      4884 11391 4885 11384 4881 11376 4877 11377
      4869 11436 4896 11442 4901 11413 4900 11407
TIME...MOT...LOC 2042Z 267DEG 18KT 4888 11424
Special weather statement, Aug 2, 3:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
313 PM MDT MON AUG 2 2010

MTZ002-022145-
WEST GLACIER REGION-
313 PM MDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
345 PM MDT...

AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES NORTH OF WEST GLACIER...OR 41 MILES
NORTH OF EVERGREEN...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAKE MCDONALD AND
GOING TO THE SUN ROAD UP TO LOGAN PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4887 11402 4882 11397 4882 11394 4884 11391
      4884 11385 4880 11375 4877 11377 4871 11369
      4861 11373 4858 11367 4852 11374 4877 11418
      4891 11402
TIME...MOT...LOC 2112Z 307DEG 21KT 4879 11398

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:39 PM MDTSpecial Weather StatementMSO51 min
Aug 2, 2:42 PM MDTSpecial Weather StatementMSO33 min
Aug 2, 2:56 PM MDTAreal Flood AdvisoryMSOFlathead114 min
Aug 2, 3:44 PM MDTSpecial Weather StatementMSOFlathead31 min
Aug 2, 4:18 PM MDTSpecial Weather StatementMSOFlathead42 min
Aug 2, 5:00 PM MDTSpecial Weather StatementMSOFlathead30 min

Nearby

Special Weather Statements in Montana, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.